Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

Thyroid Over Medicated

My husband was diagnosed with hypothyroidism about 6 months ago.  He started his medication at .075.  Every week he went for a tsh test and they would adjust his med.  2 months ago he was up to .125.  He was feeling fine and all of the old symptoms were gone.  When they did his tsh level, it was still 7.5 so they upped his dosage to .137.  About 4 weeks after this, he started feeling really bad.  He was over heated, sweating, hurting in shoulder blades and in his chest right under the thyroid area, severe insomnia, aching, loss of weight  and not trying, itchy scratchy eyes, and all muscle tone gone.  He went back to the Dr. and they checked his tsh level.  It was 2.65 which the dr. said was fine.  He really is feeling horrible and cant even function.  The Dr. only seems to want to correct the depression which is not helping anything else at all.  Could this be over medicated for him even if his level looked normal?  The only thing he has done any differently in the last 3 months was change his Synthroid meds.  We even went to his heart Dr. and they ran 13,000 dollars in tests to make sure his heart was still ok.  Everything checked out perfect.  Please help.  We are both so exhausted and worried.  We dont know where else to turn.  He doesnt feel that he is being listened to.  Is this TSH fool proof.  We dont know why the DR. wont even consider that this may not be a good level for him.   Please Can anyone help us.   llthrel
7 Responses
Avatar universal
I have been on Thyroid medication for the past several years and I can tell you that in my experience with them, I was over-medicated.  I had a TSH of 5.+ and had been stable on Synthroid, 100 mcg for about 2 years, until my doctor changed me to Levoxyl 125 mcg, which started out okay at the end of January 2008.  BUT, then I started to have heart palps, breathing problems, higher than my normal blood pressure, anxiety and not sleeping.  I ended up with a chest CT scan in early May and then an ER visit on May 13, with increased blood pressure, and an echocardiogram of my heart that was normal, but did show tachycardia (fast heartbeat).  My endo at the time did not believe that all of it was because of the medication, but it was.  My TSH went down to .37 just prior to the ER visit and then .42 at the ER visit.  

My body could not handle the increased dosage or Levoxyl.  It may be that your husband's body cannot tolerate the medication change or the type of medication and may need a different one.  My guess is that the symptoms will only continue until a medication change takes place.  It also sounds like it may be time to research and find another doctor that will not only do the blood tests, which are necessary, but also treat by evaluating the symptoms as well.  Once I found another endo, I felt that I was on the road to recovery.

I have been on Armour Thyroid for the past 12 weeks and went from the TSH of .37 in May to a TSH of 28 about 12 weeks ago, to now a more normal TSH for Armour thyroid (which shows high--but not hyperthyroid).  I am finally feeling better on this Armour medication and believe that I am on the road to finding my good dosage of medication.  One word of caution--if you are considering Armour Thyroid, please do research.  It is a natural medication derived from pig thyroid gland and a lot of doctors will not prescribe it.  You will need to do some research on the internet about the medication and find a doctor who will prescribe it.  

Best of luck to you and your husband through this crazy thyroid journey!!  
Avatar universal
Some anti-depressant medications will cause your thyroid levels to fluctuate which could be your hubby's problem to start with. I take thyroid meds and Effexor XR. When I started the Effexor XR my thyroid was imbalanced. Then my doc would adjust my thyroid medication accordingly and all was well until he increased the strength of the Effexor XR, then we started all over again. I just thought maybe this bit of info might be helpful to you. Your hubby's doc may want to work on the depression first, then adjust the thyroid meds accordingly. Also, some anti-depressants causes profuse sweating, which is one of the symptoms I have experienced with Effexor XR. The sweating I experience is almost unbearable. My doc thinks that I am doing great with this medication and pretty much refuses to find another option for me. So, I truly hope your hubby's doc will listen and be understanding about his problems, because mine is not and I don't have health insurance to cover physicals and such to find a new doc. Good luck to you both. If you don't get the answer you are seeking from the doctor and you have insurance...seek another doctor, you only live once!
1455892 tn?1285353218
The same thing happened to me i was diagnosed six months ago with hashimoto i was on 75 mgs synthroid then i went on erfa thyroid the doctor kept raising it every 2 weeks untill i was on 90 in the morning 90 in the afternoon i ended up in the ER for 2 days with heart palps muscle weakness extreme shaking among other things they told me not to take
any meds for 3 weeks and go find another endo to give me synthroid at 88mgs 2 days later i am back to square one i am having the same hyer symptoms when i went back to her she said your blood tests are 35 and its not with the meds it must be something which i know it is not.Dont know what to do has anyone else faced this?? Wendy
1372576 tn?1279899036
I have just finished reading a book titled "The Thyroid Solution" by Ridha Arem, M.D. and it sounds to me like your husband's meds are too high and he has become hyperthyroid.  If your doc won't work with you I would suggest finding a new one quick.
1445110 tn?1388213311
I also was on the 125 since 2006 after thyroidectomy and the the doctor said i needed to increase to 137 and now i am getting ringing in my ears every morning and panic attacks and severe anxiety. my heart rate stays from 92-100 even at rest. The doctor says my test results are fine although my TSH is 0.1. I am going to an endo next friday because i also feeel over medicated. good luck to you and your husband. You are not alone out there.
231441 tn?1333896366
Hi

TSH alone is not enough to base thyroid med dose on if you are symptomatic.

You all need to have FT3 and FT4 tested as well.  These are the active thyroid hormone.  Some people feel best with these at top of range, some in the middle and some at the bottom.    It takes a bit of tweaking.  Without knowing these results there is n o way to properly evaluate thyroid hormone status.
Avatar universal
I'm two weeks out of discontinuing armour thyroid.  I'm still experiencing hyper.  anxiety that is worse at night.  inability to sleep without .25 generic xanax.  resting heart rate consistently 90-115 when it's usually between 65-75.  i read one guy who had insomnia four weeks out.  i can't stand this.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.